Tremor - essential; Familial tremor; Tremor - familial
Treatment may not be needed unless the tremors interfere with your daily activities or cause embarrassment.
For tremors made worse by stress, try techniques that help you relax. For tremors of any cause, avoid caffeine and get enough sleep.
For tremors caused or made worse by a medication, talk to your doctor about stopping the drug, reducing the dosage, or switching. Do NOT change or stop medications on your own.
Severe tremors may make it harder to do daily activities. You may need help with these activities. Devices may help with everyday activities, such as:
Buying clothes with Velcro fasteners, using button hooks
Cooking or eating with utensils that have a larger handle
Using straws to drink
Wearing slip-on shoes and using shoehorns
MEDICINES FOR TREMOR
Medicines may help relieve symptoms. The most commonly used drugs include:
- Propranolol, a beta blocker
- Primidone, a drug used to treat seizures
The drugs can have side effects.
- Propranolol may cause fatigue, stuffy nose, or slow heart beat, and may make asthma worse
- Primidone may cause drowsiness, problems concentrating, nausea, and problems with walking, balance, and coordination.
Other medications that may reduce tremors include:
- Antiseizure drugs such as gabapentin and topiramate
- Mild tranquilizers such as alprazolam or clonazepam
- Blood pressure drugs called calcium-channel blockers such as flunarizine and nimodipine
Botox injections, given in the hand, have been used to reduce tremors by weakening local muscles.
In severe cases, surgery may be tried. This may include:
- Focusing high-powered x-rays on a small area of the brain (
- Implanting a stimulating device in the brain to signals the area that controls movement
An essential tremor is not a dangerous problem, but some patients find the tremors annoying and embarrassing. In some cases, it may be dramatic enough to interfere with work, writing, eating, or drinking.
Sometimes the tremors affect the voice box, which occasionally leads to speech problems.
Calling your health care provider
Call for your health care provider if
- You a have a new tremor
- Your tremor makes it hard to perform daily activities
- You have side effects from in the drugs used to treat your tremor